My son is 7 years old and has a lot of difficulty in school due to attention problems. He requires a lot of teacher support to keep him focused and on task. His teachers (he is in an inclusion classroom so he has two of them) have implemented some informal accommodations this year to assist him: extra time on assignments, moving his desk, positive behavior modification, allowing him to go to a seperate area of the room (quieter area) to complete tasks, etc. I recently met with the school to request an evaluation for services and was told my son was "too smart" for services as he has good grades. Keep in mind, they are evaluating him in light of the accommodations he already has in place. So then I asked about a 504 plan for next year so that we can keep in place the in classroom accommodations that seem to be working for him next year. Again, I was told my son tested too high and that 504 accommodations only cover extra time on state tests, and not all of the other stuff. I was told the other stuff his teachers are doing are just "informal" accommodations that we can work out with his teacher next year if we need to. It doesn't seem right to me that he can't even get a 504 plan with these accommodations on it simply because he's smart. Can someone please give me some advice as to where I can go for more help or where I can find more information about this. At this point, I'm so frustrated and just ready to take him off his medication and let the school deal with him since they don't seem to think there is any problem and they don't seem willing to help us at all.View Thread
Hi, I have a question about a (?) possible side effect of vyvanase. My son (5) has been through several ADHD meds. Both Adderal and Focalin worked okay but he had a lot of mood swings and the "crash" at the end of the day was horrible and he became very aggressive. We then tried a non-stimulant (Tenex) which doesn't do much for the hyperactivity and impulsiveness. He's having a tough time in school so the dr. suggested we try Vyvanase. He said it's "smoother" than the other stimulants and lasts longer and may eliminate the great mood swings we saw on the Adderal and Focalin. Well, we started Vyvanase this week and it has been wonderful! It lasts all day and he's really able to sit and focus in school and keep up with his classmates and follow the class rules. At home we no longer get the defiance and tantrums when we ask him to do something, and homework time is almost pleasant. The only thing I've noticed is since he's started taking it he's become very chatty...and I mean VERY. He's never been much of a talker and now he doesn't shut up. I would hate to give up on this medicine as it seems to be working so great, and so far this "talkative" thing is the only side effect we've seen. Is this a common side effect? Will it eventually diminish or go away? Like I said, the medicine has been great other than this, and right now I see this as the necessary tradeoff to him not running around like a lunatic in school and at home. I just hope it diminishes somewhat over time. Thanks.View Thread
Hi all...I have a 4 year old son who has been receiving special education services from the time he was 2. He is/was severely developmentally delayed and has in the past received all sorts of diagnosis..autism, sensory processing disorder, PDD-NOS, general delay.
They have now settled on ADHD (primarily due to impulsivity and hyperactivity I think) and the child psychiatrist they sent us to tried him out on Adderral which made him super emotional and prone to tantrums. So they switched him to Focalin 5mg which didn't work for very long, so he put him on Focalin 5mg XR. That slowed the hyperactivity down a bit but he still had a ton of problems with transitions and tantrums. So the psychiatrist bumped him up to 10mg XR which, again, didn't seem to make much of a difference. And now he is experiencing a lot of what his teacher calls "perseveration"..obsessing over the same thing all day (wanting a certain toy, wanting to read a certain book) and asking for that thing over and over again and then having massive tantrums when he doesn't get his way. And he is behaving the same way at home. And he's gotten to be a little bit of a bully at school and home. We've had to go back to using a picture schedule with him, which helps, but if we have to deviate from the schedule then full blown meltdowns occur.
So I tried to do some research on these types of side effects and I'm coming up with all sorts of internet hits about how this could be Asperger's or OCD or bi-polar and the ADHD meds are making it worse. And now I don't know what to do? Do we try a different med, or push for yet another evaluation? Did they get the diagnosis wrong again? Do we cut back on the dose, although to be honest the lower dose wasn't doing much.
And to be honest, my husband is the one pushing for the meds b/c he can't handle the "hyper" son but I just want to be sure we're treating him the right way for the right condition and now I don't know what to think. Thank you so much for any input.View Thread